Alert archive / North Carolina / Beach Hazards Statements in 2019
Beach Hazards Statement 48, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Oct 21, 2019, 8:26 PM EDT for Dare County, North Carolina. It took effect at Oct 22, 2019, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Oct 21, 2019, 8:26 PM EDT (00:26 UTC)
- In effect from
- Oct 22, 2019, 8:00 AM EDT
- Expired
- Oct 22, 2019, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Newport/Morehead City, NC
County Dare County, NC
The radar
The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 727 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
356 WHUS42 KMHX 220026 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 826 PM EDT Mon Oct 21 2019 ...DANGEROUS RIP CURRENTS EXPECTED NORTH OF CAPE HATTERAS TUESDAY... .Northeast swell and rough surf will result in a continued High Rip Current Risk Tuesday north of Cape Hatteras. NCZ203-205-221230- /O.EXP.KMHX.BH.S.0047.000000T0000Z-191022T0000Z/ /O.NEW.KMHX.BH.S.0048.191022T1200Z-191023T0000Z/ Northern Outer Banks-Hatteras Island- 826 PM EDT Mon Oct 21 2019 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT TUESDAY THROUGH TUESDAY EVENING... The National Weather Service in Newport/Morehead City has issued a Beach Hazards Statement, which is in effect from 8 AM EDT Tuesday through Tuesday evening. * HAZARDS...Dangerous Rip Currents. * LOCATIONS...Beaches north of Cape Hatteras. * TIMING AND TIDES...Rip Currents will be a threat throughout the day regardless of the tides. * SURF HEIGHT...3 to 5 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Shore break occurs when waves break directly on the beach. The most common injuries with strong shore break are neck and back injuries, which most often occur when the powerful surf throws a swimmer or surfer head first into the bottom. It is extremely important to protect your head and neck whenever you are in breaking waves by keeping your hands in front of you at all times. && $$
1 follow-up statement
880 WHUS42 KMHX 221126 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 726 AM EDT Tue Oct 22 2019 ...DANGEROUS RIP CURRENTS EXPECTED NORTH OF CAPE HATTERAS TUESDAY... .Northeast swell and rough surf will result in a continued High Rip Current Risk Tuesday north of Cape Hatteras. NCZ203-205-222330- /O.CON.KMHX.BH.S.0048.191022T1200Z-191023T0000Z/ Northern Outer Banks-Hatteras Island- 726 AM EDT Tue Oct 22 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * HAZARDS...Dangerous Rip Currents. * LOCATIONS...Beaches north of Cape Hatteras. * TIMING AND TIDES...Rip Currents will be a threat throughout the day regardless of the tides. * SURF HEIGHT...3 to 5 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Shore break occurs when waves break directly on the beach. The most common injuries with strong shore break are neck and back injuries, which most often occur when the powerful surf throws a swimmer or surfer head first into the bottom. It is extremely important to protect your head and neck whenever you are in breaking waves by keeping your hands in front of you at all times. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Oct 21, 7:15 PM EDT, 1 hour 11 minutes earlier.
Area forecast discussion, Oct 21, 7:15 PM EDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
715 PM EDT Mon Oct 21 2019
.SYNOPSIS...
High pressure ridging down the East Coast remains in control
through tonight. A cold front will push through the area late
Tuesday night, ushering in a cooler and drier airmass. Another
cold front approaches the area by the end of week.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of 710 PM Mon...Cool, northerly flow continue across the area
as a low pressure system continues to remain mostly stationary
off the mid-Atlantic coast. Flow will weaken overnight, however
it looks like the low cloud deck over the area will remain,
which will keep lows from dropping much below current readings.
Expect lows in the mid to upper 50s inland, and the low to mid
60s along the coast. Southerly flow will begin to return from
south to north towards tomorrow morning ahead of the next storm
system.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
As of 3 PM Mon...A strong cold front approaches from the west
with low level flow gradually veering from SE to S and
increasing through the day. Scattered showers expected to spread
into the area from the south through the morning, becoming
numerous in the afternoon with highest PoPs across inland areas.
Could see strong to severe storms with strong shear and
helicity present with modest instability developing in the
afternoon and SPC has ENC outlooked for a slight risk of severe
storms. The main severe threats will be damaging wind gusts and
isolated tornadoes. Southerly flow will allow temps to warm
several degrees and expect highs in the mid 70s to around 80.
&&
.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
As of 330 PM Monday...Precipitation will push offshore Tuesday
night, with high pressure building over the area Wednesday and
Thursday, before another front approaches the area late in the
week into the weekend.
Tuesday Night through Thursday Night...Dry high pressure will
build over the region for midweek producing sunny skies and
seasonal temperatures. High temperatures Wednesday and Thursday
will be in the upper 60s to lower 70s, with lows Wednesday night
in the 40s, except mid 50s Outer Banks. Afternoon dewpoints
should be in the 40s.
Friday through Sunday...With a deepening mid-level trough across
the eastern US, a cold front will slowly approach the area
Friday, nearing the coast on Saturday before stalling as a wave
of low pressure moves along the front into Sunday. Major
differences in the moisture/precip between the GFS and ECMWF.
The ECMWF continues to be dry through most of the weekend, while
the GFS continues to trend wetter and in better agreement with
WPC forecasts, so have continue to have chance PoPs in the
forecast, especially Friday night and Saturday to continue
trends of previous forecasts, and in better agreement with
surrounding offices. Warm temperatures expected Friday through
Sunday with highs in the low/mid 70s with mid 50s at night.
Monday...Drier air, but seasonable temperatures returns behind
the front with highs in the 70s and lows in the 50s for Monday.
&&
.AVIATION /23Z MONDAY THROUGH SATURDAY/...
Short Term /through Tuesday Evening/...
As of 710 PM Mon...Sub-VFR conditions expected over the short
term period, with IFR ceilings likely overnight and into
tomorrow morning. Low stratus deck continues across most of the
area, and has remained above IFR levels so far today...around
1000-1500 ft. Expect low clouds to rebuild over the coast plain
late this evening, and drop below IFR levels. This will then
slowly spread south and east, with IFR conditions possible
across all TAF sites for a period overnight. Ceilings will lift
slightly tomorrow morning, but MVFR ceilings are expected to
continue through most of the day. Chances for rain and
thunderstorms will be increasing through the day as well, with
some severe weather possible.
Long Term /Tuesday Night through Saturday/...
As of 340 PM Monday...An exiting cold front Tuesday night will
lead to drier air and clear skies. VFR conditions are likely
Wednesday through Thursday. Some increase in cloud cover Friday
ahead of cold front, and some brief sub-VFR conditions may occur
in scattered showers Friday night into Saturday.
&&
.MARINE...
Short Term /through Tuesday/...
As of 4 PM Tuesday...High pressure along the eastern seaboard
will weaken tonight as a strong cold front approaches from the
west. Northerly winds around 5-15 kt gradually veer to southeast
to south late tonight into Tuesday, then increase to 15 to 20
knots with higher gusts in the afternoon. Meanwhile, seas
around 5 to 7 feet north of Cape Hatteras this afternoon will
continue to slowly subside to below 6 feet overnight into
Tuesday, but builds back to 5 to 7 feet Tuesday afternoon in
response to increasing southerly flow.
Long Term /Tuesday Night through Saturday/...
As of 345 PM Monday...Small Craft Advisories for rough seas will
linger into Wednesday morning as cold front exits the area. With
broad high pressure then building into the region from the west,
Wednesday through late week will feature winds at mostly 10
knots or less with seas 2 to no more than 4 feet with no SCA
conditions expected.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ203-
205.
Beach Hazards Statement from Tuesday morning through Tuesday
evening for NCZ203-205.
MARINE...Small Craft Advisory until 8 AM EDT Wednesday for AMZ152-154.
Small Craft Advisory from 7 PM Tuesday to 2 AM EDT Wednesday
for AMZ156.
Small Craft Advisory until 5 AM EDT Wednesday for AMZ150.
&&
SYNOPSIS...MHX
NEAR TERM...SGK
SHORT TERM...SK
LONG TERM...CTC
AVIATION...CTC/SGK
MARINE...CTC/SKHazardous weather outlook, Oct 21, 6:53 AM EDT, 13 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 653 AM EDT Mon Oct 21 2019 NCZ029-044>047-079>081-090>092-094-193-194-198-221100- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow- 653 AM EDT Mon Oct 21 2019 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Strong to possible severe thunderstorms ahead of a cold front Tuesday. Some storms may produce damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-196-199-204-221100- West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- 653 AM EDT Mon Oct 21 2019 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Strong to possible severe thunderstorms ahead of a cold front Tuesday. Some storms may produce damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ205-221100- Hatteras Island- 653 AM EDT Mon Oct 21 2019 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Strong to possible severe thunderstorms ahead of a cold front Tuesday. Some storms may produce damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ203-221100- Northern Outer Banks- 653 AM EDT Mon Oct 21 2019 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Strong to possible severe thunderstorms ahead of a cold front Tuesday. Some storms may produce damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 22, 7:03 PM EDT | Special Weather Statement | MHX | Pitt | 27 min |
| Oct 22, 7:10 PM EDT | Tornado Warning | MHX | Beaufort, Craven, Lenoir, Pitt | 35 min |
| Oct 22, 7:39 PM EDT | Tornado Warning | MHX | Beaufort, Craven | 39 min |
| Oct 22, 7:53 PM EDT | Special Marine Warning | MHX | 39 min |
Nearby
Beach Hazards Statements in North Carolina, 2019Every beach hazards statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.